Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 291, NWS St. Louis, MO

June 15, 2008Marion County, Ralls County, Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 15, 2008, 1:31 PM CDT for Marion County, Ralls County, Missouri; Adams County, Pike County, Illinois. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 1:31 PM CDT (18:31 UTC)
Expired
Jun 15, 2008, 1:56 PM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Pike County, IL, Marion County, MO, Ralls County, MO

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:43 PM CDTHAIL 0.25Palmyra, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 11:42 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 151832
SVRLSX
ILC001-149-MOC127-173-151915-
/O.NEW.KLSX.SV.W.0291.080615T1831Z-080615T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST MISSOURI
  NORTHEASTERN RALLS COUNTY IN NORTHEAST MISSOURI
  SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  WESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 215 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR PHILADELPHIA...OR
  10 MILES WEST OF PALMYRA...AND MOVING EAST AT 32 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMYRA...
  HANNIBAL...
  FALL CREEK...
  FALL CREEK...
  PAYSON...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3992 9105 3958 9112 3973 9177 3993 9176
TIME...MOT...LOC 1831Z 278DEG 28KT 3981 9167

$$

PRZYBYLINSKI
2 follow-up statements
000 
WWUS53 KLSX 151852
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT SUN JUN 15 2008

ILC001-149-MOC127-173-151915-
/O.CON.KLSX.SV.W.0291.000000T0000Z-080615T1915Z/
PIKE IL-ADAMS IL-RALLS MO-MARION MO-
151 PM CDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN ADAMS AND WESTERN PIKE COUNTIES IN WEST CENTRAL
ILLINOIS...AND MARION AND NORTHEASTERN RALLS COUNTIES IN NORTHEAST
MISSOURI...

AT 143 PM CDT...TRAINED WEATHER SPOTTERS REPORTED PEA SIZE HAIL IN 
THE TOWN OF PALMYRA. THIS STORM WAS LOCATED NEAR PALMYRA...MOVING 
EAST AT 32 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MARBLEHEAD...HANNIBAL...FALL CREEK...SEEHORN...ILASCO...PLAINVILLE...
PAYSON...HULL AND KINDERHOOK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3992 9105 3958 9112 3973 9177 3993 9176
TIME...MOT...LOC 1851Z 278DEG 28KT 3979 9147

$$

PRZYBYLINSKI
000 
WWUS53 KLSX 151856
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 PM CDT SUN JUN 15 2008

ILC001-149-MOC127-173-151905-
/O.CAN.KLSX.SV.W.0291.000000T0000Z-080615T1915Z/
PIKE IL-ADAMS IL-RALLS MO-MARION MO-
155 PM CDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAMS AND WESTERN
PIKE COUNTIES IN WEST CENTRAL ILLINOIS...AND MARION AND NORTHEASTERN
RALLS COUNTIES IN NORTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. 

OTHER SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ACROSS 
WEST CENTRAL ADAMS COUNTY ILLINOIS. THESE STORMS WILL BE MONITORED 
CLOSELY FOR FURTHER INTENSIFICATION. 

LAT...LON 3992 9105 3958 9112 3973 9177 3993 9176
TIME...MOT...LOC 1855Z 278DEG 28KT 3978 9143

$$

PRZYBYLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:21 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 15, 12:21 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1221 PM CDT SUN JUN 15 2008

.DISCUSSION...
/412 AM CDT SUN JUN 15 2008/
COLD FRONT EXTENDED FROM THE UPPER MIDWEST ACROSS THE CENTRAL GREAT
PLAINS EARLY THIS MORNING. FRONT WILL CONTINUE TO MOVE SOUTHEASTWARD
TODAY AND TONIGHT. BY MONDAY EVENING, THE FRONT IS FORECAST TO
EXTEND FROM NORTHEAST KY ACROSS NORTHERN AR INTO THE TX PANHANDLE.
CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION AT THAT TIME WITH
BELOW NORMAL TEMPS AND HUMIDITY THROUGH THURSDAY. THE GFS AND ECMWF
ARE FAIRLY CLOSE THURSDAY MORNING WITH 850 TEMPS OF 12-14C ACROSS
THE AREA.

UNDER NORTHWEST FLOW ALOFT, MODELS ARE FAIRLY SIMILAR IN FORECASTING
THAT A MCS WILL DEVELOP VICINITY OF NORTHWEST MO/SOUTHEAST NE LATER
THIS AFTERNOON. AREA IS UNDER AN AREA OF SIGNIFICANT DIVERGENCE
ALOFT WITH AN UPPER JET OF 80 KTS FORECAST ACROSS THE UPPER MIDWEST
BACK ACROSS THE NORTHERN GREAT PLAINS. WITH COLD FRONT SLIDING INTO
THE AREA TONIGHT AND FAVORABLE VERTICAL MOTION AND INSTABILITY,
EXPECT WIDESPREAD CONVECTION ACROSS THE AREA.

DRIER AIR WILL OVERSPREAD THE REGION MONDAY NIGHT AND TUESDAY AS A
LARGE CANADIAN HIGH PRESSURE SETTLES INTO THE REGION. POPS WILL BE
LOW UNTIL LATE IN THE WEEK. AT THAT TIME, THE LATEST RUNS OF THE GFS
AND ECMWF FORECAST A SHORT WAVE WILL DIG ACROSS THE MIDWEST OUT OF
THE NORTHERN PLAINS.

TPS

&&

.AVIATION...
/1213 PM CDT SUN JUN 15 2008/
FOR THE 18Z TAFS...
PRIMARY CONCERN FOR AVIATORS WILL BE THE LINE OF STRONG/SEVERE
THUNDERSTORMS MOVING THROUGH NORTHWEST MISSOURI TOWARD THE BI-
STATE AREA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY SPC FOR
THE MAJORITY OF THE AREA UNTIL 00Z THIS EVENING. EXPECT WIND GUSTS
IN EXCESS OF 50KTS...HAIL...AND IFR CONDITIONS IN HEAVY RAIN AND
LOW CIGS WITH THE STRONGEST THUNDERSTORM CELLS. OUTSIDE THE
STRONGEST STORMS...MARGINAL CIGS AND VSBYS WILL BE LIKELY WITH
GUSTY WINDS BETWEEN 30 AND 40KTS. THE LINE LOOKS LIKE IT WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE REST OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS THROUGH THE EVENING. IT IS NOT YET APPARENT
HOW THE LOSS OF DAYTIME HEATING WILL AFFECT THE STORMS...BUT
IT APPEARS LIKELY THAT THEY WILL WEAKEN SOMEWHAT THROUGH THE EVENING
HOURS.

CARNEY

&&

.HYDROLOGY...
LATEST RIVER FORECASTS ISSUED THIS AFTERNOON NOW HAVE A RECORD
CREST FORECAST FROM CANTON L&D 20 TO LOUISIANA WITH THE EXCEPTION
OF QUINCY L&D 21 WHICH IS FORECAST TO CREST WITHIN 1 FOOT OF THE
RECORD. CLARKSVILLE AND WINFIELD ARE STILL FORECAST TO CREST
WITHIN 0.5 FEET OF THE RECORD CREST AT EACH LOCATION. POINTS TO
THE SOUTH OF CONFLUENCE OF THE ILLINOIS AND MISSOURI RIVERS ARE
STILL FORECAST TO GO INTO MAJOR OR NEAR MAJOR FLOOD. THE INCREASE
IN CRESTS WITH THE NEW FORECAST ARE BASED ON HEAVIER RAIN THAN
WHAT WAS FORECAST UPSTREAM THURSDAY NIGHT. THE MISSOURI RIVER HAS
CRESTED WITH THE FIRST FLOOD WAVE...BUT WILL REMAIN NEARLY STEADY
UNTIL A SECOND CREST CREATED BY THE PAST COUPLE DAYS OF RAIN MOVES
DOWN THE RIVER EARLY NEXT WEEK. THE ILLINOIS RIVER AT HARDIN WILL
GO INTO MAJOR FLOOD CAUSED PRIMARILY FROM BACKWATER FROM THE
MISSISSIPPI RIVER.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 4:48 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
448 AM CDT SUN JUN 15 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
448 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF THE AREA FOR THIS AFTEROON AND TONIGHT. THE AREA OF CONCERN IS
NORTH OF A LINE FROM LINN IN OSAGE COUNTY TO ST LOUIS TO RAMSEY IN
FAYETTE COUNTY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE REMAINDER OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG
PARTS OF THE MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:26 PM CDTRiver Flood WarningLSXJefferson, Saint Louis5 days
Jun 14, 9:26 PM CDTRiver Flood WarningLSXMarion17 days
Jun 15, 4:56 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington49 min
Jun 15, 5:14 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington46 min
Jun 15, 5:29 PM CDTSevere Thunderstorm WarningLSXRandolph31 min
Jun 15, 5:33 PM CDTSevere Thunderstorm WarningLSXClinton, Fayette, Marion, Washington27 min
Jun 15, 6:00 PM CDTSevere Thunderstorm WarningLSXWashington20 min
Jun 15, 6:08 PM CDTSevere Thunderstorm WarningLSXMarion25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.